Upper GI (UGI) bleeding is bleeding proximal to the ligament
of Treitz, whereas lower GI (LGI) bleeding originates distal to
this ligament. The signs and symptoms of GI bleeding in children
vary: bright red blood in small strands or clots in emesis or bowel
movements, vomiting of gross blood (hematemesis), black tarry stools
(melena), or profuse bright red blood from the rectum (hematochezia).
Occult bleeding may result in unexplained pallor, fatigue, and anemia.
The severity is assessed by vital signs, the physical appearance,
and the hemodynamic status of the patient, all of which lead to
an estimation of the volume of blood loss. Worrisome symptoms and
signs include pallor, diaphoresis, lethargy, abdominal pain, tachycardia,
hypotension, and altered mental status. GI bleeding can be life threatening,
and advances in endoscopy, radiology, and newer therapeutic modalities
have helped identify the causes of bleeding more accurately and have
provided more treatment options.
Assess bleeding and institute resuscitation if the child has
signs of hemorrhagic shock. Next, obtain a history and perform a
physical examination, and try to establish the level of bleeding
as UGI or LGI, because the subsequent diagnostic and treatment steps
differ. Then, narrow the differential diagnosis based on history,
physical examination, laboratory studies, and the categorization
of age-related causes of UGI and LGI bleeding.
and Begin Resuscitation
There are several important questions to consider. Is the patient
stable or unstable? Is this really blood, and is it coming from
the GI tract? Is it a small amount of blood or a large volume? Has
the child had prior episodes of bleeding and, if so, do the parents
know the cause and prior treatments?1
Is the Patient
Stable or Unstable?
The presence of tachycardia, pallor, tachypnea, prolonged capillary
refill time, altered mental status, or metabolic acidosis indicate
significant GI bleeding.
Tachycardia and tachypnea are the first clinical signs followed
by delayed capillary refill, decreased urine output, altered mental
status, metabolic acidosis, and pallor. Any signs of hemorrhagic
shock require simultaneous resuscitation, diagnosis, and treatment.
Maintain the airway, monitor oxygen saturation and provide oxygen,
place two large-bore IVs (20 gauge or larger) and administer boluses
of crystalloid and, possibly, blood products.
Determine whether or not the vomit or stool really contains blood.
Beets, food coloring, and fruit juices can look like blood. Black
and tarry stools can result from vitamins with iron, Pepto-Bismol, spinach,
cranberries, blueberries, or licorice. Urinary crystals in the neonatal
diaper are often orange in color and may be interpreted by a caregiver as
blood. The Gastroccult®/Hemoccult® card
(Beckman Coulter, Brea, CA) can be used to document the presence
of blood in stool or gastric contents. False negative tests can
occur in the setting of small amounts of blood originating from
the UGI ...